Iowa, 2013

Hail and Damaging Winds in Iowa, September 19, 2013

September 19, 2013 · NWS DMX · 65 events in 11 counties and zones

A cold front moved into northwest Iowa during the day on the 19th. The front reached southeast Iowa after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
$195,000
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into northwest Iowa during the day on the 19th. The front reached southeast Iowa after midnight. The atmosphere was unstable ahead of the front with temperatures warming into the mid 80s to around 90, and surface dewpoint readings in the upper 60s to low 70s. CAPE increased to over 2000 J/kg. Downdraft CAPE was in excess of 1000 J/kg. The freezing level was quite high, around 15,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 800 J/kg range. Precipitable water was around 1.8 inches. Adequate shear was available with the effective shear in the 35 to 45 kt range. A line of thunderstorms developed ahead of the cold front. The storms became severe by the mid afternoon hours. The severe period lasted for about 2 1/2 hours in the Des Moines CWA with the most of the severe weather in a band extending from south of Waterloo, through Des Moines, into the southwest corner of the state. The predominant mode of severe weather was in the form of high winds. Numerous reports of high winds were received with wind speeds of 60 to 80 MPH. In the Des Moines metropolitan area, 40,000 customers were reportedly out of power at the peak of the storm. After 12 hours, nearly one quarter of those still remained without power. Tree and power line damage was widespread along the line. Scattered roof damage was reported in the Des Moines metropolitan area as well. A semi truck was blown over on Highway 169 north of Tingley in Ringgold County. Spotty hail was reported, mainly in Dallas, Polk, and Marion Counties. The largest hail was in Marion County with a report of golf ball size hail in Pleasantville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 11:49 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 19, 11:49 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT THU SEP 19 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT THU SEP 19 2013

SCATTERED EARLY MORNING PRECIPITATION ACROSS THE EAST HAS FORMED
ALONG NOSE OF LLJ AND EDGE OF CAP. THIS WILL CONTINUE THROUGH THE
EARLY MORNING HOURS...THOUGH WILL START TO WEAKEN TOWARDS 12Z.
COMPLEX FORECAST FOR TODAY WITH FROPA EXPECTED TO BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. BOUNDARY IS CURRENTLY LOCATED
FROM WEST CENTRAL MN INTO NORTH EASTERN NE. THIS HAS MOVED LITTLE
OVERNIGHT...AND WILL DROP SE ACROSS IOWA TODAY. HOWEVER...MODELS
STILL HAVE SOME DISAGREEMENT ON TIMING OF FRONTAL BOUNDARY AND
TIMING WILL HAVE LARGE IMPACT ON PRECIPITATION CHANCES AS WELL AS
TEMPERATURES. HAVE KEPT FRONT PROGRESSIVE...WITH BOUNDARY THROUGH
CENTRAL IOWA THIS AFTERNOON...HOWEVER MODELS CONTINUE TO SLOW
PROGRESSION. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTH
AND EAST WITH AFTERNOON HEATING AS FRONT APPROACHES. ONGOING
PRECIPITATION BEHIND BOUNDARY WILL LIKELY PUSH INTO NORTHWEST EARLY
THIS MORNING...THOUGH WILL BE SOMEWHAT LIMITED BY WARM TEMPERATURES
ALOFT...WITH 750MB TEMPS AT OR ABOVE 12C. SEVERE POTENTIAL FOR
STORMS IS SOMEWHAT LIMITED AS BEST SHEAR REMAINS BEHIND THE FRONT.
HOWEVER...SOME SHEAR WILL REMAIN IN PLACE AND CAPE VALUES WILL BE
SUFFICIENT...1000-2000 J/KG TO ALLOW FOR THE POTENTIAL FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

HAVE KEPT TEMPERATURES NEAR GOING...WITH GOOD WARMING AHEAD OF
BOUNDARY WITH SOUTHERLY FLOW AND MIXING. HOWEVER...CLOUDS MAY LIMIT
THE AMOUNT OF WARMING...AND MAY BE TOO WARM. IN ADDITION...IF
BOUNDARY PASSES THROUGH EARLIER WILL SEE COOLER TEMPERATURES BEHIND
BOUNDARY THAN GOING.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT THU SEP 19 2013

THUNDERSTORMS WILL BE ONGOING FOR THE START OF THE FORECAST PERIOD
WITH SOME STRONG CONVECTION POSSIBLE VERY EARLY ON. EXPECT TO SEE
THE EVENT BECOME MULTI-CELLULAR FAIRLY QUICKLY. PRECIP WILL EXIT
THE CWA BY 12Z. COLD FRONT NORTHEAST-SOUTHWEST ACROSS THE STATE AT
00Z WILL PASS TO THE SOUTHEAST BY AROUND 06Z OR SO. COOLER AND
DRIER AIR WILL PUSH INTO THE STATE FRI AND SAT. EXPECT THE COLDEST
TEMPERATURES TO BE SATURDAY MORNING. WENT FOR 40S ACROSS THE CWA
WITH A FEW UPPER 30S IN THE NORTH. GRADUAL WARMING AFTER THAT WITH
THE NEXT ROUND OF PRECIPITATION EXPECTED LATE MON INTO TUE...BUT
DON'T LOOK FOR THAT TO BE A VERY SIGNIFICANT EVENT.

&&

.AVIATION...19/18Z
ISSUED AT 1239 PM CDT THU SEP 19 2013

A FEW SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN COLD
FRONT THAT HAS PUSHED INTO NORTHWEST IOWA. STORMS LOOK TO AFFECT
FOD AND POSSIBLY MCW THROUGH THE EARLY AFTERNOON HOURS. STORMS
WILL REMAIN JUST TO NORTH OF DSM ATTM. AS THE FRONT PROGRESSES
SOUTHEAST THIS AFTERNOON...EXPECTING MORE WIDESPREAD THUNDERSTORM
ACTIVITY TO AFFECT ALO/DSM AND A BIT LATER AT OTM. THE 19.12Z
HOPWRF HAS A GOOD HANDLE OF CURRENT RADAR TRENDS AND ADDITIONAL
DEVELOPMENT AND LEANED TOWARD THE TIMING WRT TO CONVECTION.
OTHERWISE...CAA DEVELOPS TONIGHT AND INCREASES TOMORROW WITH A
SECONDARY COLD FRONTAL PASSAGE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...MS SEP 13
AVIATION...PODRAZIK
Hazardous weather outlook, Sep 19, 1:22 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT THU SEP 19 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
222 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND
EVENING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST...MAINLY
ALONG AND SOUTH OF HIGHWAY 30 WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT. LOCALLY BRIEF HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CHANCES OF NON SEVERE THUNDERSTORMS ARE FORECAST...WEST OF
INTERSTATE 35 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON INTO THE
EARLY EVENING.

KLP

In the hours before

Special weather statement, Sep 19, 1:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT THU SEP 19 2013

IAZ050-192000-
TAMA-
228 PM CDT THU SEP 19 2013

...SPECIAL WEATHER STATEMENT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAMA COUNTY...MOVING NORTHEAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DYSART...CLUTIER...AND ELBERON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEERENDS

The radar

The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

57 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
September 19, 2:10 PM CST
Where
Dallas County, 2.32 mi SSW of Kennedy
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Crop damage
$75,000
Reported by
Amateur Radio
Coordinates
41.590, -94.140

Significant crop damage and a 12 inch limb down.

Thunderstorm Wind, Dallas

When
September 19, 2:11 PM CST
Where
Dallas County, 4.17 mi ESE of Redfield
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.554, -94.127

Very large tree downed across the road. Power lines down as well.

Thunderstorm Wind, Adair

When
September 19, 2:13 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.500, -94.640

Twelve inch branches broken.

Thunderstorm Wind, Dallas

When
September 19, 2:25 PM CST
Where
Dallas County, 0.86 mi SE of Adel
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.610, -94.010

Damage to a garage.

Thunderstorm Wind, Dallas

When
September 19, 2:30 PM CST
Where
Dallas County, 0.69 mi N of Redfield
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.590, -94.200

Six to 8 inch diameter limbs blown down. A 12 inch diameter tree was also down.

Thunderstorm Wind, Dallas

When
September 19, 2:30 PM CST
Where
Dallas County, 1.38 mi N of Dallas Center
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -93.970

Power lines down along Quinlin Ave just northwest of Dallas Center. Pole damaged at the base and laid over in the ditch.

Thunderstorm Wind, Dallas

When
September 19, 2:32 PM CST
Where
Dallas County, 0.56 mi SW of Adel
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.614, -94.028

Trees reported down onto Highway 169 and 15th Street in Adel.

Hail, Dallas

When
September 19, 2:33 PM CST
Where
Dallas County, 1.48 mi SSW of Ortonville
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.600, -93.980

Thunderstorm Wind, Dallas

When
September 19, 2:35 PM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Two 9 inch tree limbs down. Virtually every street has some tree damage.

Thunderstorm Wind, Dallas

When
September 19, 2:36 PM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.590, -93.830

A 4 inch diameter tree was down with damage to a deck. Gutters...soffit...and shingles blown off shed.

Hail, Dallas

When
September 19, 2:39 PM CST
Where
Dallas County, 0.86 mi SW of Adel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.610, -94.030

Thunderstorm Wind, Dallas

When
September 19, 2:40 PM CST
Where
Dallas County, 3.17 mi SSE of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.580, -93.800

Winds estimated at 60 MPH.

Thunderstorm Wind, Dallas

When
September 19, 2:40 PM CST
Where
Dallas County, 2.14 mi NNE of Shuler Mine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.660, -93.870

Numerous 16 inch diameter trees down and a garage door blown out.

Thunderstorm Wind, Polk

When
September 19, 2:41 PM CST
Where
Polk County, 1.24 mi SW of Urbandale
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.620, -93.740

Many tree branches down and a few power lines down.

Hail, Dallas

When
September 19, 2:43 PM CST
Where
Dallas County, 5 mi SE of Dallas Center
Measured
1 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.629, -93.901

Thunderstorm Wind, Dallas

When
September 19, 2:43 PM CST
Where
Dallas County, 5 mi SE of Dallas Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.629, -93.901

Eight to nine inch trees blown down.

Thunderstorm Wind, Polk

When
September 19, 2:44 PM CST
Where
Polk County, 0.43 mi NNE of Clover Hills
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
41.606, -93.747

Sixty to 70 MPH winds with lots of small to medium branches down.

Thunderstorm Wind, Dallas

When
September 19, 2:44 PM CST
Where
Dallas County, 2.57 mi SSE of Waukee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.588, -93.875

Two foot diameter tree snapped off a few feet above the ground.

Thunderstorm Wind, Polk

When
September 19, 2:45 PM CST
Where
Polk County, 1.55 mi W of Dodge Fld Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
41.680, -93.750

Six to eight inch diameter trees snapped.

Thunderstorm Wind, Polk

When
September 19, 2:45 PM CST
Where
Polk County, 1.24 mi NE of Clive
Measured
69 kt (79 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
41.640, -93.760

Power lines down for about a mile long stretch west of Urbandale.

Thunderstorm Wind, Polk

When
September 19, 2:45 PM CST
Where
Polk County, 0.35 mi NNE of Grimes
Measured
69 kt (79 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.684, -93.796

Roof damage reported at South Prairie Elementary School in Grimes.

Thunderstorm Wind, Polk

When
September 19, 2:45 PM CST
Where
Polk County, 0.88 mi N of Grimes
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.693, -93.800

Windows blown out of home. Mutiple 30 ft tall pine trees downed and damaged chain link fence. Some wind driven small hail too.

Thunderstorm Wind, Polk

When
September 19, 2:47 PM CST
Where
Polk County, 1.68 mi NE of Windsor Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.614, -93.693

Tree down blocking 55th street south of Hickman Rd.

Thunderstorm Wind, Polk

When
September 19, 2:49 PM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Measured
60 kt (69 mph) measured gust
Property damage
$250,000
Reported by
NWS Employee
Coordinates
41.604, -93.718

Significant tree and power line damage. Trees down on buildings.

Thunderstorm Wind, Polk

When
September 19, 2:50 PM CST
Where
Polk County, 1.24 mi NW of Urbandale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.640, -93.740

Winds estimated at 60 MPH.

Thunderstorm Wind, Dallas

When
September 19, 2:50 PM CST
Where
Dallas County, 1.38 mi N of Hadden Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.640, -93.830

A six foot section of a privacy fence was blown over.

Hail, Polk

When
September 19, 2:53 PM CST
Where
Polk County, 1.24 mi NE of Windsor Hgts
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.610, -93.700

Thunderstorm Wind, Polk

When
September 19, 2:53 PM CST
Where
Polk County, 5 mi WNW of Des Moines
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.628, -93.709

Winds estimated at 65 MPH.

Thunderstorm Wind, Polk

When
September 19, 2:55 PM CST
Where
Polk County, 0.69 mi N of Windsor Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.610, -93.720

Winds estimated at 70 MPH in Windsor Heights.

Thunderstorm Wind, Polk

When
September 19, 2:55 PM CST
Where
Polk County, 0.52 mi E of Urbandale
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.630, -93.710

Two to three inch diameter limb driven through a car windshield near Douglas and 68th St.

Thunderstorm Wind, Polk

When
September 19, 2:55 PM CST
Where
Polk County, 1.03 mi E of Urbandale
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.630, -93.700

Partial roof damage to business located at 5900 Douglas Avenue.

Thunderstorm Wind, Polk

When
September 19, 2:57 PM CST
Where
Polk County, 1.27 mi ESE of Urbandale
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.622, -93.698

Minor damage to the roof of a business at the corner of Urbandale Ave and Merle Hay Road.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 0.69 mi N of Carney
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.690, -93.600

Winds estimated at 70 MPH.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 2.2 mi SE of Lovington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.629, -93.668

A 16 inch diameter tree branch was down blocking the intersection of Clinton Ave and 38th St.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, Norwoodville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.650, -93.570

An exit sign was blown down on the east Mixmaster.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 1.18 mi ENE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.739, -93.600

Six to 8 inch diameter branches down near Ankeny Blvd. and NE 9th St. Nine inches of water on the road.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 1.7 mi NNE of Ankeny
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.752, -93.606

Shingles blown off roofs of several houses.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 0.52 mi E of Bondurant
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.700, -93.460

Shingles blown off roofs of several houses with 12 to 18 inch diameter tree snapped in half. Many 4 to 8 inch branches blown down.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.720, -93.610

Six inch diameter tree was snapped.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.730, -93.620

Six inch diameter branch snapped.

Thunderstorm Wind, Polk

When
September 19, 3:00 PM CST
Where
Polk County, 1.24 mi S of Ft Des Moines
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.512, -93.630

Six to eight inch diameter tree snapped.

Thunderstorm Wind, Polk

When
September 19, 3:01 PM CST
Where
Polk County, 1.54 mi WNW of Dodge Fld Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.687, -93.748

Several large tree branches down around the area. Some 8 to 12 inch trees snapped off at the base.

Thunderstorm Wind, Polk

When
September 19, 3:02 PM CST
Where
Polk County, 2.02 mi SE of Lovington
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.627, -93.677

Twelve inch diameter pine tree snapped in half near Beaver and Amick.

Thunderstorm Wind, Polk

When
September 19, 3:03 PM CST
Where
Polk County, 0.86 mi NW of Oralabor
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.740, -93.640

Winds estimated at 60 MPH.

Thunderstorm Wind, Polk

When
September 19, 3:03 PM CST
Where
Polk County, 0.99 mi NNE of Rider
Measured
69 kt (79 mph) estimated gust
Property damage
$75,000
Crop damage
$50,000
Reported by
Amateur Radio
Coordinates
41.684, -93.776

Six power poles snapped with power lines on the road just west of the intersection of Highway 141 and Highway 44.

Thunderstorm Wind, Polk

When
September 19, 3:04 PM CST
Where
Polk County, 2.73 mi NE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.761, -93.587

Six inch tree branches down on house, reported by of an off duty NWS employee.

Thunderstorm Wind, Polk

When
September 19, 3:04 PM CST
Where
Polk County, 1.53 mi E of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.726, -93.591

Six to 12 inch diameter trees down near NE 5th and Trilein.

Thunderstorm Wind, Polk

When
September 19, 3:05 PM CST
Where
Polk County, 2.06 mi E of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.730, -93.580

Small to large branches down in Ankeny. Business sign damage along 1st Street with construction material on the road.

Hail, Story

When
September 19, 3:07 PM CST
Where
Story County, 3.97 mi SW of Roland
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.129, -93.555

Thunderstorm Wind, Polk

When
September 19, 3:09 PM CST
Where
Polk County, 0.27 mi ENE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.732, -93.616

An 8 inch diameter tree trunk snapped 2 feet off the ground and laying across the fence line of Northwest Elementary School.

Thunderstorm Wind, Polk

When
September 19, 3:10 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.720, -93.610

Up to 18 inch diameter limbs and branches down around central Ankeny.

Thunderstorm Wind, Polk

When
September 19, 3:11 PM CST
Where
Polk County, 0.52 mi W of Altoona
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
41.650, -93.480

Thunderstorm Wind, Ringgold

When
September 19, 3:15 PM CST
Where
Ringgold County, 2.48 mi NNW of Tingley
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.881, -94.224

A semi truck was blown over on Highway 169.

Hail, Jasper

When
September 19, 3:39 PM CST
Where
Jasper County, 0.69 mi N of Baxter
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.830, -93.150

Thunderstorm Wind, Warren

When
September 19, 3:40 PM CST
Where
Warren County, 2.18 mi ESE of Hartford
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.460, -93.380

Winds estimated at 65 to 70 MPH.

Hail, Marion

When
September 19, 3:41 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.390, -93.270

Thunderstorm Wind, Marion

When
September 19, 3:46 PM CST
Where
Marion County, 1.48 mi WSW of Donnelly
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.321, -93.196

Tree across the road at 80th Ave 1/2 mile south of Highway 92.

Hail, Marion

When
September 19, 3:50 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.390, -93.270

Thunderstorm Wind, Marion

When
September 19, 3:54 PM CST
Where
Marion County, 2.87 mi SW of Lake Red Rock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.371, -93.110

Measured at the Lake Red Rock bridge.

Thunderstorm Wind, Marion

When
September 19, 4:15 PM CST
Where
Marion County, 0.09 mi NE of Attica
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.231, -93.019

Power line down across the 1800 block of Highway G76 near Attica.

Thunderstorm Wind, Mahaska

When
September 19, 4:32 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
41.290, -92.640

Several 4 to 6 inch diameter trees down throughout Oskaloosa.

Thunderstorm Wind, Tama

When
September 19, 4:34 PM CST
Where
Tama County, 0.51 mi E of Chelsea
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.920, -92.390

Five inch branches down around town. Winds estimated over 60 MPH.

Thunderstorm Wind, Mahaska

When
September 19, 4:35 PM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa Muni Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.230, -92.490

Thunderstorm Wind, Tama

When
September 19, 4:43 PM CST
Where
Tama County, Chelsea
Measured
54 kt (62 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.920, -92.400

Winds estimated at 60 to 65 MPH.

Thunderstorm Wind, Wapello

When
September 19, 5:00 PM CST
Where
Wapello County, 0.52 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.020, -92.410

Trees and power lines down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469130, 475385, 469129, 469131, 469138, 469145, 469132, 469109, 469133, 469137, 469110, 469119, 469139, 469142, 469111, 469116, 469120, 475384, 469107, 469134, 469144, 475387, 469141, 469106, 469121, 469136, 469112, 469117, 469123, 469146, 469147, 469135, 469122, 469140, 469143, 469152, 469156, 469157, 469158, 469159, and more.